Near G-optimal Tchakaloff designs. (English) Zbl 1482.62004

Summary: We show that the notion of polynomial mesh (norming set), used to provide discretizations of a compact set nearly optimal for certain approximation theoretic purposes, can also be used to obtain finitely supported near G-optimal designs for polynomial regression. We approximate such designs by a standard multiplicative algorithm, followed by measure concentration via Caratheodory-Tchakaloff compression.


62-08 Computational methods for problems pertaining to statistics
62K05 Optimal statistical designs


Full Text: DOI Link


[1] Atkinson, AK; Donev, AN, Optimum experimental designs (1992), Oxford: Clarendon Press, Oxford
[2] Bloom, T.; Bos, L.; Levenberg, N.; Waldron, S., On the convergence of optimal measures, Constr Approx, 32, 159-179 (2010) · Zbl 1217.32012
[3] Bloom T, Bos L, Levenberg N (2011) The asymptotics of optimal designs for polynomial regression, arXiv preprint: arXiv:1112.3735
[4] Bos, L., Some remarks on the Fejér problem for Lagrange interpolation in several variables, J Approx Theory, 60, 133-140 (1990) · Zbl 0707.41006
[5] Bos, L.; Calvi, JP; Levenberg, N.; Sommariva, A.; Vianello, M., Geometric weakly admissible meshes, discrete least squares approximations and approximate Fekete points, Math Comput, 80, 1601-1621 (2011) · Zbl 1228.41002
[6] Bos, L.; Levenberg, N.; Waldron, S., Pseudometrics, distances and multivariate polynomial inequalities, J Approx Theory, 153, 80-96 (2008) · Zbl 1154.41007
[7] Bos, L.; Vianello, M., Low cardinality admissible meshes on quadrangles, triangles and disks, Math Inequal Appl, 15, 229-235 (2012) · Zbl 1238.41005
[8] Calvi, JP; Levenberg, N., Uniform approximation by discrete least squares polynomials, J Approx Theory, 152, 82-100 (2008) · Zbl 1145.41001
[9] Caratheodory, C., Über den Variabilittsbereich der Fourierschen Konstanten von positiven harmonischen Funktionen, Rend Circ Mat Palermo, 32, 193-217 (1911) · JFM 42.0429.01
[10] Celant, G.; Broniatowski, M., Interpolation and extrapolation optimal designs 2—finite dimensional general models (2017), New York: Wiley, New York · Zbl 1407.65001
[11] De Castro, Y.; Gamboa, F.; Henrion, D.; Hess, R.; Lasserre, J-B, Approximate optimal designs for multivariate polynomial regressionPalermo, Ann Stat, 47, 127-155 (2019) · Zbl 1417.62219
[12] Dette, H.; Pepelyshev, A.; Zhigljavsky, A., Improving updating rules in multiplicative algorithms for computing D-optimal designs, Comput Stat Data Anal, 53, 312-320 (2008) · Zbl 1231.62141
[13] Dubiner, M., The theory of multidimensional polynomial approximation, J Anal Math, 67, 39-116 (1995) · Zbl 0857.41006
[14] Kiefer, J.; Wolfowitz, J., The equivalence of two extremum problems, Can J Math, 12, 363-366 (1960) · Zbl 0093.15602
[15] Kroó, A., On optimal polynomial meshes, J Approx Theory, 163, 1107-1124 (2011) · Zbl 1229.65049
[16] Lawson, CL; Hanson, RJ, Solving least squares problems. Classics in applied mathematics (1995), Philadelphia: SIAM, Philadelphia
[17] Mandal, A.; Wong, WK; Yu, Y.; Dean, A.; Morris, M.; Stufken, J.; Bingham, D., Algorithmic searches for optimal designs, Handbook of design and analysis of experiments (2015), New York: Chapman & Hall, New York
[18] Piazzon, F., Optimal polynomial admissible meshes on some classes of compact subsets of \(\mathbb{R}^d\), J Approx Theory, 207, 241-264 (2016) · Zbl 1339.41039
[19] Piazzon, F., Pluripotential numerics, Constr Approx, 49, 227-263 (2019) · Zbl 1416.65077
[20] Piazzon, F.; Sommariva, A.; Vianello, M., Caratheodory-Tchakaloff subsampling, Dolomites Res Notes Approx DRNA, 10, 5-14 (2017) · Zbl 1370.94399
[21] Piazzon F, Sommariva A, Vianello M (2017b) Caratheodory-Tchakaloff least squares. In: Sampling theory and applications. IEEE Xplore Digital Library 10.1109/SAMPTA.2017.8024337 · Zbl 1370.94399
[22] Piazzon, F.; Vianello, M., A note on total degree polynomial optimization by Chebyshev grids, Optim Lett, 12, 63-71 (2018) · Zbl 1411.90278
[23] Piazzon, F.; Vianello, M., Markov inequalities, Dubiner distance, norming meshes and polynomial optimization on convex bodies, Optim Lett, 13, 1325-1343 (2019) · Zbl 1434.90156
[24] Putinar, M., A note on Tchakaloff’s theorem, Proc Am Math Soc, 125, 2409-2414 (1997) · Zbl 0886.41025
[25] Sommariva, A.; Vianello, M., Compression of multivariate discrete measures and applications, Numer Funct Anal Optim, 36, 1198-1223 (2015) · Zbl 1327.41006
[26] Sommariva, A.; Vianello, M., Polynomial fitting and interpolation on circular sections, Appl Math Comput, 258, 410-424 (2015) · Zbl 1338.41023
[27] Sommariva, A.; Vianello, M., Discrete norming inequalities on sections of sphere, ball and torus, J Inequal Spec Funct, 9, 113-121 (2018)
[28] Titterington DM (1976) Algorithms for computing D-optimal designs on a finite design space. In: Proceedings of the 1976 conference on information sciences and systems, Baltimora
[29] Torsney, B.; Martin-Martin, R., Multiplicative algorithms for computing optimum designs, J Stat Plan Inference, 139, 3947-3961 (2009) · Zbl 1190.62138
[30] Vianello, M., Global polynomial optimization by norming sets on sphere and torus, Dolomites Res Notes Approx DRNA, 11, 10-14 (2018)
[31] Vianello, M., Subperiodic Dubiner distance, norming meshes and trigonometric polynomial optimization, Optim Lett, 12, 1659-1667 (2018) · Zbl 1414.90332
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.